Delaware, 2002

Strong Wind in Delaware, November 23, 2002

November 23, 2002 · NWS PHI · 2 events in 2 counties and zones

A rapidly intensifying low pressure system that went from the eastern Great Lakes through New England and the Canadian Maritimes produced strong winds across Sussex County Delaware. The strongest winds occurred between midnight EST and noon EST on the 23rd.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A rapidly intensifying low pressure system that went from the eastern Great Lakes through New England and the Canadian Maritimes produced strong winds across Sussex County Delaware. The strongest winds occurred between midnight EST and noon EST on the 23rd. The strongest recorded wind gusts were 52 mph in Lewes and 35 mph in Georgetown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 22, 9:57 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Nov 22, 9:57 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
957 PM EST FRI NOV 22 2002

ANOTHER MINOR UPDATE...TO RMV EVE PCPN. LEAVING REST OF FCST MORE OR
LESS AS IT WAS.

KRAUS

---------------------------------------------------------

FIRST UPDATE...

BASED ON 18Z ETA AND GFS AND CUR SATL/RADAR TRENDS (OF LAST VESTIGES
MOVG OFSHR) PCPN THREAT FOR SRN HALF OF OUR CWA APRS OVR AND WILL
REMOVE MNTN IN ZONES.  REST OF FCST OK.

TFG

---------------------------------------------------------

ORIGINAL DISCUSSION...

FIRST COLD FRONT NOW MOVING ACROSS EASTERN PENNSYLVANIA WITH A FEW
ISOLATED THUNDERSTORMS. JUST GOT A REPORT OF PEAS-SIZED HAIL IN
ESTELLE MANOR (ATLANTIC COUNTY NJ).

LOW PRES OVER SOUTHERN NEW ENGLAND PROGGED TO INTENSIFY AS IT MOVES
EAST TO THE CANADIAN MARITIMES BY SUNDAY MORNING. HIGH PRES CENTERED
OVER THE GULF COAST STATES NUDGES NORTH DURING THE SAME PERIOD WITH
A PRONOUNCED PRESSURE GRADIENT IN THE MID-ATLANTIC REGION LATE
TONIGHT AND SAT. THIS GRADIENT WILL PRODUCE WINDY CONDITIONS HERE
TONIGHT THROUGH MOST OF THE DAY SAT. IN ADDITION WRAP-AROUND
MOISTURE WILL CONTINUE A THREAT OF SNOW SHOWERS NORTH AND SHOWERS
SOUTH INTO SAT MORNING BUT BY LATE SAT MORNING PCPN SHOULD BE OVER.
CLEAR SKIES EXPECTED SAT NIGHT AND MOST OF SUN WITH NEXT SYSTEM
BRINGING SOME CLOUDINESS TO THE NORTHERN PORTION OF THE CWA SUN
NIGHT AND MON.

CONSIDERED THE IDEA OF A WIND ADVISORY FOR LATE TONIGHT AND SAT BUT
THINK WE WILL STAY BELOW CRITERIA (31-39MPH SUSTAINED, 46-57MPH
GUSTS). THANKS OKX FOR THE COORDINATION.

EXTENDED LOOKS DRY FOR THE MOST PART.

FCSTID =   24
MPO   30  37  25  42 /  70  10  10   0
ABE   33  43  28  47 /  60  10  10   0
RDG   35  44  29  49 /  50  10  10   0
PHL   39  47  33  52 /  40  10  10   0
12N   33  41  26  46 /  70  30  10   0
SMQ   37  45  30  51 /  50  30  10   0
TTN   38  46  31  51 /  50  30  10   0
MIV   37  47  29  52 /  30  10  10   0
ACY   40  47  35  52 /  30  10  10   0
ILG   38  46  32  52 /  40  10  10   0
DOV   38  47  33  52 /  30  10  10   0
GED   38  47  32  53 /  30  10  10   0
ESN   39  47  33  53 /  30  10  10   0

.PHI...GALE WRNG CST AND DE BAY.

JJM
Hazardous weather outlook, Nov 22, 4:45 AM EST, 20 hours 15 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-221145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EST FRI NOV 22 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED...HOWEVER SCATTERED TO NUMEROUS
SNOW SHOWERS OVER THE LEHIGH VALLEY...THE SOUTHERN POCONOS...AND
INTO NORTHWESTERN NEW JERSEY ARE EXPECTED LATER TONIGHT INTO EARLY
SATURDAY MORNING...WITH ANY ACCUMULATIONS AN INCH OR LESS. A GALE
WARNING HAS BEEN ISSUED FOR THE COASTAL WATERS INCLUDING DELAWARE
BAY FOR STRONG GUSTY NORTHWEST WINDS DEVELOPING TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED. A GALE WARNING IS LIKELY TO
CONTINUE SATURDAY INTO SATURDAY NIGHT FOR THE COASTAL WATERS
INCLUDING DELAWARE BAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Delaware Beaches

When
November 23, 1:00 AM EST to 1:00 PM EST
Where
Delaware Beaches forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
November 23, 1:00 AM EST to 1:00 PM EST
Where
Inland Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323607, 5323608.